The use of Lorazepam in status epilepticus
Clinical Previous     Next

The use of Lorazepam in status epilepticus

Sara Morgan Staff Nurse, The Emergency Unit, University Hospital of Wales, Cardiff

Sara Morgan describes the neuropathophysiology and use of Lorazepam in status epilepticus

Status epilepticus has been defined as a ‘life threatening emergency’, with the potential for causing permanent neurological damage and lasting at least 30 minutes (Mitchell and Crawford 1990; Starreveld and Starreveld 2000) affecting between 65,000 to 150,000 people in the United States each year (Treiman et al 1998). Leppik et al (1983) shows that status epilepticus requires prompt treatment so that death and neurological deficit can be minimised, describing the urgent need for pharmacological intervention to suppress seizure activity. This paper will focus on the pharmacological and nursing management of a patient in status epilepticus following a generalised tonic clonic seizure. This has been defined by Kingsley et al (1997) as ‘affecting the entire brain at once’, characterised by the tonic contractions of all muscles, leading to rhythmic muscular jerking.

Emergency Nurse. 9, 6, 15-19. doi: 10.7748/en2001.10.9.6.15.c1372

Want to read more?

Subscribe for unlimited access

Try 1 month’s access for just £1 and get:

Your subscription package includes:
  • Full access to the website and the online archive
  • Bi-monthly digital edition
  • RCNi Portfolio and interactive CPD quizzes
  • RCNi Learning with 200+ evidence-based modules
  • 10 articles a month from any other RCNi journal
Subscribe
Already subscribed? Log in

Alternatively, you can purchase access to this article for the next seven days. Buy now

Or